Alert archive / Illinois / Flash Flood Warnings in 2016
Flash Flood Warning 17, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 29, 2016, 6:06 PM CDT for Whiteside County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2016, 6:06 PM CDT (23:06 UTC)
- Expired
- Jul 30, 2016, 12:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 59 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 6:10 PM CDT | FLASH FLOOD | Morrison, IL | WATER OVER ROUTE 30 NEAR SAWYER ROAD. |
| Jul 29, 6:51 PM CDT | FLASH FLOOD | Morrison, IL | SEVERAL ROADS CLOSED IN MORRISON DUE TO WATER OVER THE ROADS. |
| Jul 29, 7:50 PM CDT | HEAVY RAIN 4.65 | 1 Wnw Morrison, IL | MOST OF IT FELL IN 2 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WGUS53 KDVN 292306
FFWDVN
ILC195-300500-
/O.NEW.KDVN.FF.W.0017.160729T2306Z-160730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITESIDE COUNTY IN NORTHWESTERN ILLINOIS...
* UNTIL MIDNIGHT CDT
* AT 604 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN...WITH AROUND 3 INCHES IN THE MORRISON AREA. AT 545
PM CDT... A TRAINED SPOTTER REPORTED STREET FLOODING IN
MORRISON. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STERLING...ROCK FALLS...MORRISON...PROPHETSTOWN...ERIE...
GARDEN PLAIN...TAMPICO...LYNDON...EMERSON...UNION GROVE...FENTON...
ROUND GROVE...AGNEW...DOUGLAS PARK...PENROSE...YEOWARD ADDITION...
UNIONVILLE...GRIMES ADDITION...
PROPHETSTOWN STATE RECREATION AREA AND DENROCK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4189 8963 4163 8964 4163 9014 4169 9022
4183 9013
$$
052 follow-up statements
224
WGUS73 KDVN 292348
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 PM CDT FRI JUL 29 2016
ILC195-300500-
/O.CON.KDVN.FF.W.0017.000000T0000Z-160730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITESIDE IL-
648 PM CDT FRI JUL 29 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WHITESIDE COUNTY...
AT 610 PM CDT...EMERGENCY MANAGEMENT REPORTED WATER OVER ROUTE 30
NEAR SAWYER ROAD. DOPPLER RADAR ESTIMATES AROUND TWO TO JUST OVER
THREE INCHES OF RAIN HAVE ALREADY FALLEN FROM AROUND UNION GROVE TO
MORRISON...AND ROUND GROVE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STERLING...ROCK FALLS...MORRISON...PROPHETSTOWN...ERIE...
GARDEN PLAIN...TAMPICO...LYNDON...EMERSON...UNION GROVE...FENTON...
ROUND GROVE...AGNEW...DOUGLAS PARK...PENROSE...YEOWARD ADDITION...
UNIONVILLE...GRIMES ADDITION...
PROPHETSTOWN STATE RECREATION AREA AND DENROCK.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA...MAINLY FROM AROUND UNION GROVE TO NEAR ERIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4189 8963 4163 8964 4163 9014 4169 9022
4183 9013
$$
05041
WGUS73 KDVN 300221
FFSDVN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT FRI JUL 29 2016
ILC195-300224-
/O.CAN.KDVN.FF.W.0017.000000T0000Z-160730T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITESIDE IL-
921 PM CDT FRI JUL 29 2016
...THE FLASH FLOOD WARNING FOR WHITESIDE COUNTY IS CANCELLED...
AT 910 PM CDT...WHITESIDE COUNTY EMERGENCY MANAGEMENT REPORTED THAT
THE FLOOD WATERS HAVE RECEDED IN MANY LOCATIONS. WITH THE THREAT FOR
HEAVY RAIN ALSO OVER...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
PLEASE CONTINUE TO HEED ANY ROAD CLOSURES...AND BE SURE TO MONITOR
WATER LEVELS ON AREA CREEKS...ESPECIALLY ROCK CREEK...CATTAIL CREEK
AND MINERAL SPRING CREEK...WHICH MAY CONTINUE TO RISE LATE THIS
EVENING.
LAT...LON 4189 8963 4163 8964 4163 9014 4169 9022
4183 9013
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:08 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 29, 3:08 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 308 PM CDT FRI JUL 29 2016 .SYNOPSIS... Issued at 246 PM CDT Fri Jul 29 2016 At 2 PM CDT...region under a mantle of clouds with some breaks in the southeast. Scattered popcorn light showers noted with some thunderstorms in northern Illinois. Upper low disturbance responsible for the clouds and seasonably cool temperatures will move east later tonight and Saturday. Next disturbance associated with a warm front may impact the region on Monday. Temperatures are seasonably cool with upper 60s northwest to near 80 degrees in extreme southeast for late July. && .SHORT TERM...(This Evening through Saturday) ISSUED AT 246 PM CDT Fri Jul 29 2016 Short term forecast confidence assessment...fair or average with main issue the end of light showers and extent of low clouds and light fog tonight into Saturday morning. Area highs and lows should be within 3 degrees of forecast. Tonight...clouds with any lingering light showers and possibly isolated brief storm should gradually end by mid to late evening. Some drizzle may be possible with light to moderate fog for evening shift to monitor. Area mins should tend to be in the lower 60s northwest to the middle 60s southeast. Saturday...still mostly cloudy to cloudy overall with some partial clearing possible in the afternoon hours. Isolated showers may be possible mid day as convective temperature is approached. Any precipitation coverage should be light and quite spotty. Highs should remain below normal in the upper 70s to lower 80s with light north winds and decreasing dewpoints. .LONG TERM...(Saturday Night through Friday) ISSUED AT 246 PM CDT Fri Jul 29 2016 Overview: The synoptic models are hinting at a favorable setup for MCS development through the Upper Mississippi Valley - along the northeast periphery of the heat dome Monday into Wednesday. While the details are unclear, heat indices may exceed 100 F at times next week - especially on Wednesday and Thursday. Saturday Night through Sunday...Sfc high pressure in control over the Great Lakes and Upper Mississippi Valley, bringing near normal temps and pleasant conditions. Sunday Night into Monday morning...850-700mb warm air advection gets going in the Central Plains and Midwest. Question is what kind of eastward progression is made into Monday morning. Some of the latest guidance (GFS/NAM) locate the nose of the low-level jet into southwest Iowa - where a convective complex may fire and slide ESE. The CAPE/theta-e gradient will dictate the track of the storms which may end up tracking to the southwest of the forecast area. At this time, it is a close call and too far away to mention much more than 30-40 POPs. Monday Afternoon through Thursday...Yet another pattern change. The culprit is a seasonally strong upper-low progged to track through Saskatchewan and Manitoba. Low-level mass fields responding to this synoptic area of low pressure will result in a south-southwest flow from the sfc to 850mb and significant warm air advection in the Central U.S. Latest Model-blend temps, beyond Monday, are in the upper 80s/lower 90s as 1000-500mb thickness values increase to levels comparable to the prolonged very muggy period which ended this past Monday. The GFS/ECMWF are near 582 dam. There is potential for heat indices to exceed 100 F - best chances on Wednesday and Thursday. And if significant rain falls earlier in the week, we will have to watch for dewpoints spiking near 80 F, again. The NAEFS now advects the 24 C 850mb isotherm slightly closer to eastern Iowa/western Illinois - similar to where this ensemble had 850mb temps peaking at during the last extremely humid period. The return interval for ~24 C 850mb temps during early August is once every year or two (~1.5 standard deviations above the mean). Sfc temps will then be dependent on degree of clearing or mixing Wednesday and Thursday aftn. Regardless, the humidity will be oppressive. Thursday Evening through Friday...Shower and thunderstorm chances increase in association with weakening cold front. The slow moving nature of the boundary, high PWAT air, and light mid-level winds mean heavy rainfall rates are possible with any storms. Uttech && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) ISSUED AT 1235 PM CDT Fri Jul 29 2016 An upper level and weak surface low will continue to produce widespread clouds with extended periods of MVFR and IFR conditions the next 24 hours. Lower visibilities in fog may also occur tonight into mid morning on Saturday. Afternoon heating this afternoon will provide scattered showers and thunderstorms with the greatest risk at CID/DBQ/MLI terminals until at least 21z which is handled as a tempo group. Winds will be light and tend to favor the north the next 24 hours. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...Uttech AVIATION...Nichols
Hazardous weather outlook, Jul 29, 4:07 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 407 AM CDT FRI JUL 29 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-300915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 407 AM CDT FRI JUL 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING. SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED ESPECIALLY THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA ON SATURDAY. PERIODS OF THUNDERSTORMS ARE FORECAST AGAIN FROM LATE SUNDAY NIGHT THROUGH TUESDAY...AND POSSIBLY EVEN INTO WEDNESDAY AND THURSDAY. IT IS STILL TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL FOR NEXT WEEK. HOT AND HUMID CONDITIONS ARE EXPECTED TO DEVELOP AGAIN NEXT WEEK. DEPENDING ON THE IMPACTS OF CLOUD COVER AND THUNDERSTORMS...HEAT INDICES MAY APPROACH OR EXCEED 100 DEGREES IN PORTIONS OF THE OUTLOOK AREA BY NEXT TUESDAY...AND PERSIST WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HAASE/RP KINNEY
In the hours before
Special weather statement, Jul 29, 1:25 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 125 PM CDT FRI JUL 29 2016 IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024- 292200- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS- STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM- MERCER- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO... IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT... BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...GALENA... FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND... GENESEO...PRINCETON...HENNEPIN...ALEDO 125 PM CDT FRI JUL 29 2016 ...ISOLATED...BRIEF FUNNEL CLOUDS MAY BE POSSIBLE THIS AFTERNOON... HEATING ALONG A DIFFUSE WIND SHIFT LINE IS PRODUCING SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS ACROSS THE REGION. LOW CLOUD BASES AND A WEAK BOUNDARY MAY ALLOW FOR A BRIEF FUNNEL CLOUDS TO DEVELOP WHICH SHOULD NOT REACH THE GROUND. ANY FUNNEL CLOUD THAT DOES FORM SHOULD NOT LAST VERY LONG AND IS NOT EXPECTED TO CAUSE ANY DAMAGE SINCE WITH THEY WILL REMAIN WELL ABOVE THE GROUND NICHOLS
Local storm report, Jul 29, 4:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HEAVY RAIN 3 E STOCKTON 42.35N 89.95W
07/29/2016 M2.20 INCH JO DAVIESS IL TRAINED SPOTTER
FELL IN JUST OVER AN HOUR. RAIN HAS TAPERED OFF.
&&
MCCLURENearby
Flash Flood Warnings in Illinois, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.